Alert archive / Illinois / Tornado Warnings in 2023

Tornado Warning 49, NWS Quad Cities, IA

May 7, 2023McDonough County, Warren County, Illinois

NWS Quad Cities, IA issued this tornado warning at May 7, 2023, 6:33 PM CDT for McDonough County, Warren County, Illinois. It was in force for 25 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2023, 6:33 PM CDT (23:33 UTC)
Expired
May 7, 2023, 6:58 PM CDT
In force
25 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties McDonough County, IL, Warren County, IL

The radar

The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 6:34 PM CDTHAIL 2.53 S Swan Creek, ILREPORT FROM MPING: TENNIS BALL (2.50 IN.).
May 7, 6:34 PM CDTHAIL 2.53 S Swan Creek, ILREPORT FROM MPING: TENNIS BALL (2.50 IN.).
May 7, 6:34 PM CDTHAIL 2.53 S Swan Creek, ILREPORT FROM MPING: TENNIS BALL (2.50 IN.).
May 7, 6:34 PM CDTHAIL 2.53 S Swan Creek, ILREPORT FROM MPING: TENNIS BALL (2.50 IN.).
May 7, 6:48 PM CDTHAIL 1.52 N Bushnell, ILDELAYED REPORT. TIME ESTIMATED FROM RADAR.
May 7, 6:48 PM CDTHAIL 1.52 N Bushnell, ILDELAYED REPORT. TIME ESTIMATED FROM RADAR.
May 7, 6:48 PM CDTHAIL 1.52 N Bushnell, ILDELAYED REPORT. TIME ESTIMATED FROM RADAR.
May 7, 6:49 PM CDTHAIL 1.753 Sw Prairie City, IL
May 7, 6:49 PM CDTHAIL 1.753 Sw Prairie City, IL
May 7, 6:49 PM CDTHAIL 1.753 Sw Prairie City, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 4:10 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 806 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
806 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

699 
WFUS53 KDVN 072333
TORDVN
ILC109-187-080015-
/O.NEW.KDVN.TO.W.0049.230507T2333Z-230508T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
633 PM CDT Sun May 7 2023

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southeastern Warren County in west central Illinois...
  Northeastern McDonough County in west central Illinois...

* Until 715 PM CDT.
    
* At 633 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Swan Creek, or 9 miles north of Macomb, moving
  east at 25 mph.

  HAZARD...Tornado and half dollar size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Scottsburg around 640 PM CDT.
  Little Swan Lake and Walnut Grove around 645 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Bushnell, Prairie City Airport and Prairie City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4058 9074 4070 9069 4070 9045 4050 9045
TIME...MOT...LOC 2333Z 278DEG 22KT 4061 9066 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

Speck
2 follow-up statements
613 
WWUS53 KDVN 072344
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
644 PM CDT Sun May 7 2023

ILC109-187-080015-
/O.CON.KDVN.TO.W.0049.000000T0000Z-230508T0015Z/
Warren IL-McDonough IL-
644 PM CDT Sun May 7 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHEASTERN WARREN AND NORTHEASTERN MCDONOUGH COUNTIES...
    
At 644 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Walnut Grove, or 10 miles northeast of Macomb,
moving east at 25 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Bushnell, Prairie City and Prairie City Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4057 9069 4070 9065 4070 9045 4050 9045
TIME...MOT...LOC 2344Z 278DEG 22KT 4060 9057 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Speck
686 
WWUS53 KDVN 072358
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
658 PM CDT Sun May 7 2023

ILC109-187-080007-
/O.CAN.KDVN.TO.W.0049.000000T0000Z-230508T0015Z/
Warren IL-McDonough IL-
658 PM CDT Sun May 7 2023

...THE TORNADO WARNING FOR SOUTHEASTERN WARREN AND NORTHEASTERN
MCDONOUGH COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Illinois.

LAT...LON 4057 9069 4070 9065 4070 9045 4050 9045
TIME...MOT...LOC 2356Z 278DEG 22KT 4059 9046 

$$

Speck

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 7, 6:31 PM CDT, 2 minutes earlier.

Area forecast discussion, May 7, 6:31 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
631 PM CDT Sun May 7 2023

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 225 PM CDT Sun May 7 2023

Stationary frontal boundary lies across se NE to se IA to ne IL.
Temps were in the 80s south of the front with dewpoints in the
60s. Moline has already broke the record for today (see climate
section below).

SPC mesoanalysis shows tremendous energy available with SBCAPES of
5000 J/kg across southern IA with the CAPE gradient along I-80.
Bulk shear was very strong at 55-60 kt across IA with SRH of 200
m2/s2. Giant hail parameters were also in place, so this is a
volatile atmosphere to say the least!

&&

.SHORT TERM...(This evening through Monday)
Issued at 225 PM CDT Sun May 7 2023

Enhanced risk (level 3 of 5) for severe storms this evening and
overnight. Main risks are damaging winds greater than 75 mph,
giant hail (hen egg size or larger) and tornadoes. Heavy rain and
possible flash flooding are also a threat. CAM's develops
scattered supercells this evening then followed by a classic
severe bow echo sweeping across much of the cwa overnight. If this
pans out then 80+ mph winds are possible after midnight. With
numerous thunderstorms forming in this juicy airmass (PWAT's 1.50
inches) heavy rainfall and possible flash flooding are also on
the table. This is one of those times be on alert even during the
wee hours of the morning!

Monday: A cold front arrives pushing the thunderstorm threat
eventually east and southward and the severe threat has been
pushed south of the dvn cwa. It will be cooler with highs in the
upper 60s north to upper 70s south.

.LONG TERM...(Monday night through Sunday)
Issued at 225 PM CDT Sun May 7 2023

1) Warm week ahead with thunderstorm chances returning again late
   in the week into next weekend.

Tuesday through Sunday: Persistent deep trough in the Rockies
with a zonal to southwest flow aloft will keep our area in a warm
regime with daily highs in the 70s to lower 80s. Thunderstorm
chances return late in the week into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 625 PM CDT Sun May 7 2023

Storm clusters will continue advancing southeastward and likely to
impact MLI and BRL next few hours with MVFR to IFR conditions and
potential for large hail and wind gusts 40-50+ kts. In wake
of storms a period of gusty east northeast winds to 40 kts are
possible, with conditions returning to VFR. Overnight, additional
showers and storms are likely with MVFR to IFR conditions. A
severe threat is possible, mainly for winds 40-50+ kts. The
precipitation should wind down early Monday, with lower clouds
and MVFR to possibly IFR ceilings lingering until a cold frontal
passage occurs late morning through afternoon. This will bring a
shift to gusty northwest winds and allow ceilings to lift to VFR
by late in the period.

&&

.CLIMATE...
Issued at 106 PM CDT Sun May 7 2023

Record High Temperatures for Sunday May 7, 2023

Burlington   88 1934
Cedar Rapids 98 1896
Dubuque      91 1896+
Moline       88 1965+

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...McClure
CLIMATE...Haase
Hazardous weather outlook, May 7, 11:48 AM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1148 AM CDT Sun May 7 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-081700-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1148 AM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has an Enhanced risk, or level 3 out
of 5, for severe thunderstorms this evening and overnight across
much of the outlook area. The main threats are tornadoes, damaging
winds in excess of 75 MPH and golf ball size hail or larger.
There is an additional threat for heavy rainfall and the potential
for flash flooding with a slight or level 2 risk of excessive rainfall.

The Mississippi River continues to experience flooding. Please
see the latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There is a chance for thunderstorms on Monday and again late next
week. However, the risk for severe storms is low.

The Mississippi River will continue to experience flooding during
the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this evening and overnight.

Haase

In the hours before

Local storm report, May 7, 6:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
618 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             1 W SWAN CREEK          40.67N 90.67W
05/07/2023  M0.25 INCH       WARREN             IL   TRAINED SPOTTER

&&

GROSS
Local storm report, May 7, 6:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
622 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             OLLIE                   41.20N 92.10W
05/07/2023  M1.00 INCH       KEOKUK             IA   PUBLIC

&&

GROSS
Local storm report, May 7, 6:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
623 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     BRIGHTON                41.17N 91.82W
05/07/2023                   WASHINGTON         IA   TRAINED SPOTTER

            12 INCH DIAMETER TREE BLOWN DOWN. TIME
            ESTIMATED.

&&
Local storm report, May 7, 6:26 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
626 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             WASHINGTON              41.30N 91.69W
05/07/2023  E1.00 INCH       WASHINGTON         IA   TRAINED SPOTTER

&&

GROSS
Local storm report, May 7, 6:28 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
628 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             1 SSW WASHINGTON        41.28N 91.70W
05/07/2023  E1.00 INCH       WASHINGTON         IA   TRAINED SPOTTER

&&
Local storm report, May 7, 6:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
633 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             1 W SIGOURNEY           41.34N 92.22W
05/07/2023  M1.25 INCH       KEOKUK             IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

GROSS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:38 PM CDTSevere Thunderstorm WarningDVNHancock34 min
May 6, 9:53 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough, Warren52 min
May 6, 10:11 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough49 min
May 6, 10:29 PM CDTSevere Thunderstorm WarningDVNMcDonough, Warren46 min
May 7, 12:47 AM CDTSevere Thunderstorm WarningDVNMercer28 min
May 7, 1:10 AM CDTSevere Thunderstorm WarningDVNMercer, Warren35 min
May 7, 1:48 AM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough27 min
May 7, 2:16 AM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough, Warren44 min
May 7, 3:44 PM CDTSevere Thunderstorm WarningDVNMcDonough46 min
May 7, 4:26 PM CDTSevere Thunderstorm WarningDVNMcDonough22 min
May 7, 4:32 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson43 min
May 7, 5:10 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNHancock, Henderson, McDonough33 min
May 7, 5:42 PM CDTSevere Thunderstorm WarningDVNHancock, Henderson, McDonough, Warren48 min
May 7, 5:49 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNMercer, Rock Island56 min
May 7, 5:50 PM CDTTornado Warning Tornado observedDVNRock Island14 min
May 7, 6:01 PM CDTTornado WarningDVNHenderson, McDonough, Warren33 min
May 7, 6:07 PM CDTSevere Thunderstorm WarningDVNBureau, Henry, Rock Island, Whiteside38 min
May 7, 6:25 PM CDTSevere Thunderstorm WarningDVNHenderson, Mercer35 min
May 7, 6:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNHenderson, Henry, Mercer, Rock Island, Warren39 min
May 7, 6:41 PM CDTSevere Thunderstorm WarningDVNBureau, Carroll, Henry, Rock Island, Whiteside49 min
May 7, 6:46 PM CDTSevere Thunderstorm WarningDVNMcDonough44 min
May 7, 6:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDVNHenderson, Mercer, Warren38 min

Nearby

Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.